Iowa, 2012

Hail and Damaging Winds in Iowa, June 29, 2012

June 29, 2012 · NWS DMX · 20 events in 7 counties and zones

A weak cold front passed through Iowa on the 28th and became stationary just south of the state. Warm advection over the frontal boundary produced scattered thunderstorms through the night of the 28th into the day on the 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$342,000
Crop damage
$45,000
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A weak cold front passed through Iowa on the 28th and became stationary just south of the state. Warm advection over the frontal boundary produced scattered thunderstorms through the night of the 28th into the day on the 29th. Nickel size hail fell from one of the storms in Marshall County during the morning of the the 29th. During the day the atmosphere became quite unstable with CAPE increasing to 4000-5000 J/kg and the lifted index falling to -11 C. High temperatures reached into the 90s with dewpoint readings in the low 70s across southern Iowa. Considerable downdraft CAPE was available, in the 1000 to 1500 J/kg range. The soundings were relatively dry in the low levels with a LCL around 1500 meters. Precipitable water was around 1.6 inches. There was 700 to 1000 J/kg of CAPE available in the -10 to 30 C layer of the atmosphere, though with the freezing level just over 15,000 feet. That limited the size of the hail. The atmosphere became moderately sheared as a weak shortwave moved east along the front during the afternoon. There was 45 to 55 kts of shear available. A cluster of storms formed in western Iowa and advanced east. They produced gusty winds and some hail. One inch diameter hail fell in Dallas County at De Soto. As the thunderstorms moved east, they intensified. With the deeper storm depth, the strongest cluster of storms was able to realize the high CAPE values for both hail and downdraft CAPE. Wind gusts around 60 MPH and hail of 1 to 2.5 inches in diameter occurred in Marion, Jasper, and Poweshiek Counties. The winds blew down large branches in the area. A 72 MPH wind gust in Poweshiek County south of Grinnell caused a semi-tractortrailer truck to jackknife.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 29, 5:32 AM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 29, 5:32 AM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
632 AM CDT FRI JUN 29 2012

...UPDATED AVIATION DISCUSSION...

.SHORT TERM.../TODAY/
CLASSIC LOW-CONFIDENCE FORECAST FOR TODAY IN THE WEAK FORCING
DOLDRUMS OF WHAT FEELS LIKE LATE SUMMER. WIND SHIFT LINE OF THE
FRONT THAT CAME THROUGH YESTERDAY PENETRATED INTO NORTHERN MO...BUT
HAS SINCE BEGUN TO RETREAT NORTHWARD AND HAS RE-ENTERED OUR SOUTHERN
TIER OF COUNTIES. MEANWHILE BEHIND THE FRONT TEMPS/DEWS ACROSS OUR
NORTHERN AND NORTHEASTERN COUNTIES HAVE FALLEN OFF MORE THAN
ANTICIPATED AND THERE IS A PRETTY IMPRESSIVE GRADIENT WITH A 19
DEGREE DIFFERENCE BETWEEN DES MOINES AND MASON CITY AT THIS TIME.
MEANWHILE WATER VAPOR IMAGERY DEPICTS A SHORTWAVE APPROACHING FROM
THE WEST AND REGIONAL RADAR SHOWS SCATTERED SHOWERS AND
THUNDERSTORMS MOVING SLOWLY EASTWARD TOWARD THE MISSOURI RIVER IN
ASSOCIATION WITH THIS WAVE.

SHORT RANGE MODELS ONCE AGAIN PROVE OF LITTLE EFFECTIVE USE THIS
MORNING AS THEY ARE HAVING ISSUES WITH CONVECTIVE FEEDBACK SCHEMES
WHICH SHOVE THE SURFACE BOUNDARIES AND GRADIENTS AROUND ERRATICALLY.
AM NOT ENTHUSIASTIC ABOUT TRUSTING THE DETAILS OF ANY OF THESE
SOLUTIONS...AND HAVE INSTEAD OPTED FOR A BLEND OF PERSISTENCE AND
INTERPOLATION OF CURRENTLY IDENTIFIABLE FEATURES. THERE SEEMS A
REASONABLE CHANCE THAT THE CONVECTION ACROSS EASTERN NEBRASKA WILL
SPREAD INTO OUR WESTERN COUNTIES LATER THIS MORNING...WITH
ADDITIONAL DEVELOPMENT POSSIBLE THIS AFTERNOON MAINLY ACROSS OUR
NORTHERN HALF OR SO WHERE THE SHORTWAVE ENERGY WILL BE A BIT
STRONGER AND THE 925 MB FRONT IS HUNG UP. HAVE THUS MAINTAINED
DECENT CLOUD COVER THROUGH THE DAY AND SCATTERED THUNDER MENTION
ACROSS MUCH OF THE AREA...BUT AGAIN CONFIDENCE IS LOW IN THE DETAILS.

AS AN ADDED BONUS...WE ARE STILL LEFT DEALING WITH POTENTIALLY
HAZARDOUS HEAT LEVELS MAINLY ACROSS OUR SOUTHERN TIERS. WHILE THERE
IS A BIT MORE UNCERTAINTY TODAY WITH SLIGHTLY COOLER TEMPERATURES
AND THE LOOMING SPECTER OF THE STORMS ENTERING SOUTHWESTERN
IOWA...BELIEVE THERE IS SUFFICIENT JUSTIFICATION TO EXTEND THE HEAT
ADVISORY THROUGH THIS EVENING ESPECIALLY WITH 100-104 HEAT INDICES
IN THE FORECAST AND THIS BEING THE THIRD STRAIGHT DAY OF HEAT WITH
LITTLE OVERNIGHT RELIEF.

.LONG TERM.../TONIGHT THROUGH THURSDAY/
SCATTERED CONVECTION WILL LIKELY BE ONGOING AT THE BEGINNING OF THE
PERIOD TONIGHT WITH DECENT MOISTURE CONVERGENCE BETWEEN I80 AND THE
MINNESOTA BORDER.  THIS CONVECTION SHOULD PULL EAST OVERNIGHT AS A
SHORTWAVE PASSES JUST NORTH OF THE STATE.  MAIN THREAT WILL REMAIN
WITH DAMAGING WINDS AS VERY DEEP WARM LAYER WILL LIMIT OVERALL HAIL
THREAT.  HAVE CONTINUED THE THREAT IN THE SOUTHEAST ON SATURDAY
MORNING FOR ANY DEPARTING CONVECTION.  THE PASSING SHORTWAVE AND
OVERNIGHT CONVECTION WILL LIKELY PUSH THE FRONT BACK SOUTH TOWARD
THE IA/MO BORDER BY SATURDAY MORNING.  TEMPERATURES WILL LIKELY
REMAIN QUITE WARM INTO SATURDAY AS SOME SUNSHINE RETURNS BEHIND
DEPARTING CONVECTION AND THERMAL RIDGE REMAIN JUST TO THE SOUTHWEST
OF IA. HAVE MAINTAINED SOME ISOLD POPS IN THE SOUTH ON SATURDAY
AFTERNOON NEAR THE BOUNDARY ALTHOUGH CAP WILL LIKELY INHIBIT MUCH IN
THE WAY OF SUBSTANTIAL CONVECTION.  IT DOES APPEAR THERE WILL BE A
BETTER THREAT OF CONVECTION SOMETIME SATURDAY NIGHT INTO SUNDAY AS
THE MOISTURE GRADIENT PUSHES BACK NORTH ACRS THE STATE ALTHOUGH
SPECIFIC TIMING AND PLACEMENT REMAIN DIFFICULT TO DISCERN.  HAVE
GENERALLY LEFT ISOLD/SCT CONVECTION DURING THIS TIME WHICH MAY BE
THE LAST BEST CHANCE FOR DECENT QPF.

MEDIUM RANGE MODELS CONTINUE TO INDICATE A BUILDING RIDGE INTO THE
CENTRAL PORTION OF THE UNITED STATES DURING NEXT WEEK.  THIS IS
EXPECTED TO LIMIT THE THREAT OF PRECIPITATION ACROSS IOWA AS THE
ATMOSPHERE BECOMES CAPPED.  IN ADDITION...SOUTHWEST SURFACE
WINDS...GENERALLY SUNNY CONDITIONS AND 850MB TEMPS OF 24-28C WILL
LEAD TO HOT TEMPERATURES DURING THE WEEK.  HIGHS IN THE 90S SHOULD
BE COMMON WITH LOWER 100S CERTAINLY POSSIBLE AS THE RIDGING
STRENGTHENS.  AS MENTIONED THE PAST FEW DAYS...THIS WILL LIKELY
BECOME PROBLEMATIC FOR AGRICULTURE AS POLLINATION IS STARTING AND
RECENT RAINFALL HAS BEEN SPOTTY.  DROUGHT CONDITIONS ARE LIKELY
STRENGTHEN...ESPECIALLY IN ANY LOCATIONS THAT MISS OUT ON
PRECIPITATION THE NEXT COUPLE OF DAYS.

&&

.AVIATION...29/12Z
WDLY SCT TSRA AND LOW CIGS AROUND FL030-050 PROVIDE A VERY SLIM
CHANCE FOR BRIEF MVFR CONDITIONS IN THE NEXT COUPLE OF HOURS...BUT
COVERAGE/DURATION OF SUCH CONDITIONS TOO LOW FOR MENTION IN TAFS
ATTM AND COVERED STORMS WITH JUST VCTS AT KDSM/KOTM. EXPECT THE
PRECIP TO DIMINISH LATER THIS MORNING...THEN POSSIBLY REDEVELOP
LATER TODAY AND TONIGHT BUT AGAIN WITH CONFIDENCE IN TIMING/LOCATION
TOO LOW FOR INCLUSION IN THE 12Z TAFS. WIND DIRECTION DIFFICULT TO
PIN DOWN TODAY BUT SPEEDS SHOULD BE AROUND 10 KT OR LESS SO PROVIDED
BEST GUESS FOR PREVAILING DIRECTION.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM CDT FRIDAY FOR ADAMS-APPANOOSE-CLARKE-
DAVIS-DECATUR-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK-
POWESHIEK-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE.

&&

SHORT TERM...LEE
LONG TERM...COGIL
AVIATION...LEE
Hazardous weather outlook, Jun 29, 3:38 AM CST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
438 AM CDT FRI JUN 29 2012

IAZ004>007-015>017-023>028-033>039-044>050-057>059-070-071-301100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-
438 AM CDT FRI JUN 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST THROUGH TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WIND
THE MAIN THREAT AND LARGE HAIL A SECONDARY THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CHANCES FOR THUNDERSTORMS RETURN LATE SATURDAY INTO LATE SUNDAY.
A LIMITED THREAT FOR ADDITIONAL SEVERE WEATHER WILL PERSIST DURING
THIS PERIOD.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

IAZ060>062-072>075-081>086-092>097-301100-
POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
438 AM CDT FRI JUN 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

IN ADDITION...ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE
THROUGH TONIGHT. THE THREAT FOR SEVERE WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE ARE ADDITIONAL CHANCES OF THUNDERSTORMS ON SATURDAY AND
SUNDAY ALTHOUGH THE THREAT OF SEVERE WEATHER APPEARS LOW AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

CC

The radar

The Des Moines radar (KDMX), 73 km away, was scanning. The volume nearest the first event began at 13:10 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Marshall

When
June 29, 7:09 AM CST
Where
Marshall County, 1.69 mi WSW of Marshalltown
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
42.040, -92.950

Dime to nickel size hail was reported.

Hail, Dallas

When
June 29, 2:06 PM CST
Where
Dallas County, 0.52 mi E of De Soto
Measured
1 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.530, -94.010

Estimated quarter size hail along with winds estimated around 50 MPH at the De Soto exit on I-80.

Thunderstorm Wind, Polk

When
June 29, 2:34 PM CST
Where
Polk County, 0.75 mi SSW of Des Moines
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.590, -93.624

Five inch diameter tree limb down at the intersection of 5th Ave and Watson Powell.

Thunderstorm Wind, Jasper

When
June 29, 3:08 PM CST
Where
Jasper County, 2.86 mi ESE of Metz
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
41.652, -93.080

A storm chaser estimated winds of 60 MPH 3 miles east southeast of Metz.

Thunderstorm Wind, Marion

When
June 29, 3:09 PM CST
Where
Marion County, 0.95 mi SSE of Red Rock
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.418, -93.110

Measured on the Lake Red Rock Bridge.

Thunderstorm Wind, Marion

When
June 29, 3:13 PM CST
Where
Marion County, 0.72 mi E of Red Rock
Measured
53 kt (61 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.432, -93.106

Very strong winds knocked down several large tree limbs just north of Lake Red Rock. Spotter estimated winds in excess of 60 MPH.

Thunderstorm Wind, Marion

When
June 29, 3:19 PM CST
Where
Marion County, 2.05 mi SE of Pella
Measured
51 kt (59 mph) measured gust
Property damage
$2,000
Reported by
Mesonet
Coordinates
41.401, -92.900

Measured gust at the Pella Schoolnet site.

Hail, Jasper

When
June 29, 3:23 PM CST
Where
Jasper County, Newton
Measured
2.5 in hail
Property damage
$100,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
41.700, -93.050

Hail, Jasper

When
June 29, 3:25 PM CST
Where
Jasper County, 1.72 mi SW of Kellogg
Measured
1.25 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.700, -92.940

Thunderstorm Wind, Poweshiek

When
June 29, 3:30 PM CST
Where
Poweshiek County, 1.24 mi SW of Searsboro
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
41.570, -92.720

Barn destroyed by high winds.

Thunderstorm Wind, Poweshiek

When
June 29, 3:33 PM CST
Where
Poweshiek County, 2.07 mi SW of Grinnell Arpt
Measured
57 kt (66 mph) estimated gust
Property damage
$25,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
41.700, -92.730

Several large road signs and large tree limbs down near Interstate 80, south of Grinnell. Quarter size hail was also reported.

Hail, Poweshiek

When
June 29, 3:33 PM CST
Where
Poweshiek County, 1 mi SSE of Grinnell Arpt
Measured
1.25 in hail
Property damage
$2,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
41.707, -92.693

Thunderstorm Wind, Poweshiek

When
June 29, 3:35 PM CST
Where
Poweshiek County, 2.07 mi SW of Grinnell Arpt
Measured
63 kt (72 mph) measured gust
Property damage
$35,000
Reported by
Mesonet
Coordinates
41.700, -92.730

Measured wind by an Iowa DOT RWIS site on Interstate 80. A semi-tractortrailer truck was reportedly jackknifed in the area.

Thunderstorm Wind, Poweshiek

When
June 29, 3:39 PM CST
Where
Poweshiek County, 1.03 mi E of Grinnell
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.750, -92.710

A trained spotter estimated winds of 60 MPH.

Thunderstorm Wind, Poweshiek

When
June 29, 3:40 PM CST
Where
Poweshiek County, 1.03 mi W of Montezuma
Measured
57 kt (66 mph) measured gust
Property damage
$5,000
Reported by
COOP Observer
Coordinates
41.580, -92.550

Peak wind gust was measured by a weather station at the water treatment plant.

Thunderstorm Wind, Poweshiek

When
June 29, 3:45 PM CST
Where
Poweshiek County, 0.69 mi N of Brooklyn
Measured
50 kt (58 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
41.740, -92.450

Measured at the Brooklyn Schoolnet site.

Thunderstorm Wind, Poweshiek

When
June 29, 3:45 PM CST
Where
Poweshiek County, 0.52 mi E of Brooklyn
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
COOP Observer
Coordinates
41.730, -92.440

Many trees and tree limbs down across the city. Some trees on roofs.

Thunderstorm Wind, Poweshiek

When
June 29, 3:47 PM CST
Where
Poweshiek County, 1.03 mi E of Grinnell
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.750, -92.710

Three to four tree limbs three to five inches in diameter down. One branch was 20 feet long.

Thunderstorm Wind, Poweshiek

When
June 29, 3:55 PM CST
Where
Poweshiek County, 0.69 mi N of Brooklyn
Measured
61 kt (70 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
41.740, -92.450

Measured at the Brooklyn Schoolnet site.

Thunderstorm Wind, Tama

When
June 29, 4:00 PM CST to 4:05 PM CST
Where
Tama County, 0.51 mi E of Chelsea
Measured
52 kt (60 mph) measured gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.920, -92.390

Wind continued to gust between 50 and 60 MPH at 1605 CST.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380253, 380254, 380270, 380258, 380282, 380260, 380259, 380256, 380257, 380271, 380263, 380267, 380262, 380261, 380436, 380264, 380437, 380265, 380266, 380269.